Effect of Organophasphate poisoning among patients reporting at a tertiary healthcare facility of Sindh Pakistan
Objective: To determine the effect of organophosphate poisoning (OPP) among patients at tertiary healthcare, Pakistan.
Methods: This cohort study was conducted over a six-year period (January 2011 to December 2016) of OPP patients admitted to the intensive care unit of Peoples University of Medical & Health Sciences for Women SBA, Hospital Pakistan and their outcome was determined.
Results: Total mortality was 17.39% (84 deaths in 483 patients, excluding those referred to Karachi). Out of these 84 deaths, 65 patients (13.46%) expired due to cardiorespiratory failure, 17 deaths (3.52%) followed due to complication of mechanical ventilation & ICU acquired infection and two deaths (0.41%) occurred due to renal failure. The major cause of poisoning was deliberate self-harm /suicidal intention (93.02%), with gender distribution of female (57.07%) and male (35.95%), followed by unintentional/accidental exposure (6.98%) in males. The intensive supportive treatment, precise and appropriate respiratory care, and adequate amount of atropine and pralidoxime doses are keys to reducing the OPP patient’s mortality.
Conclusion: Organophosphate poisoning (OPP) intoxication is common in female gender. The easy availability of these harmful compounds has resulted in increased mortality either by accidental exposure or most often by the deliberate suicidal attempt.
How to cite this:Shaikh S, Khaskheli MS, Meraj M, Raza H. Effect of Organophasphate poisoning among patients reporting at a tertiary healthcare facility of Sindh Pakistan. Pak J Med Sci. 2018;34(3):719-723. doi: https://doi.org/10.12669/pjms.343.15000
This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/3.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.
- There are currently no refbacks.